Idaho, 2020

High Wind in Idaho, February 23, 2020

February 23, 2020 · NWS BOI · 2 events in 2 counties and zones

A strong cold front moving through the Pacific Northwest produced severe, gradient winds with gusts up to 77 MPH across Eastern Oregon and Southeast Idaho.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front moving through the Pacific Northwest produced severe, gradient winds with gusts up to 77 MPH across Eastern Oregon and Southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 23, 2:43 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 23, 2:43 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Boise ID
243 PM MST Sun Feb 23 2020

.SHORT TERM...Tonight through Tuesday night...A strong cold front
will move through the area this afternoon and evening, bringing
showers and strong winds. A wind advisory has been issued for
Harney County where the longest duration of strong winds will
occur. However, strong showers are expected to develop along and
just behind the front and these could be short-duration wind gusts
to 50 mph. The front is expected to move through Baker City around
2 pm PST, Ontario/McCall/Burns around 5 pm MST, Boise Metro area
and Idaho City around 6 pm MST, Mountain Home by 7 pm MST, and
Twin Falls/Jerome around 9 pm MST. The air behind the front is not
all that cold, but will bring temps back down just below normal
Monday and Tuesday. Snow will occur above around 4500 feet, with
1-3 inches expected tonight. Snow showers will linger in the West
Central Mountains Monday, but no appreciable additional
accumulations are forecast.

.LONG TERM...Wednesday through Sunday...A weak disturbance amid
the northwest flow aloft may stir up some light snow showers over
the West Central Idaho Mountains on Wednesday. Otherwise, an upper
ridge will continue to build into the region through Friday. Dry
and mild conditions will persist as temperatures climb nearly 10
degrees above normal by Friday. In the Treasure Valley, daytime
temperatures on Friday are expected to be just shy of 60 degrees
under clear skies. The next system approaches on Saturday, forcing
southwesterly flow aloft that will lower temperatures roughly 5
degrees. Widespread precipitation will enter the region on Sunday
with snow levels averaging between 3500-4500 ft MSL.

&&

.AVIATION...Mostly VFR with areas of MVFR and local IFR with
mountain obscuration associated with a cold front crossing the
region. Showers continuing this afternoon across Baker County
Oregon and the Central Idaho mountains with snow levels 3000-4000
ft MSL. Scattered showers spreading south across SW Idaho
following the front this evening, with snow levels 3500-4500 ft
MSL. Most showers across SW Idaho ending by 24/06z, with showers
and mountain obscuration continuing over the West Central
mountains overnight. Surface winds: generally W to NW 10-20 kts
behind the cold front with gusts up to 35 kts. Winds aloft at 10k
feet MSL: W 35-55 kts, becoming NW after 24/06z.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...Wind Advisory until 7 PM PST this evening ORZ061.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....MC
AVIATION.....AL

In the hours before

Special weather statement, Feb 23, 2:56 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Boise ID
256 PM MST Sun Feb 23 2020

IDZ011>016-028>030-033-ORZ062>064-240415-
West Central Mountains-Lower Treasure Valley ID-Boise Mountains-
Upper Treasure Valley-Southwest Highlands-Western Magic Valley-
Camas Prairie-Owyhee Mountains-Southern Twin Falls County-
Upper Weiser River-Baker County-Malheur County-
Oregon Lower Treasure Valley-
Including the cities of McCall, Cascade, Nampa, Caldwell,
Idaho City, Lowman, Garden Valley, Pine, Boise, Mountain Home,
Grasmere, Riddle, Murphy Hot Springs, Twin Falls, Jerome,
Fairfield, Silver City, Hollister, Rogerson, Council, Cambridge,
Midvale, Baker, Malheur City, Ontario, and Nyssa
256 PM MST Sun Feb 23 2020 /156 PM PST Sun Feb 23 2020/

...STRONG WINDS WITH SHOWERS ALONG AND JUST BEHIND A COLD
FRONT...

A cold front will move through the area this afternoon and
tonight, bringing a brief period of showers and strong gusty
winds along and just behind the front. Wind gusts to 50 mph are
possible with the stronger showers, with gusts to 40 mph expected
elsewhere. Snow will occur above around 4500 ft, with rain below.
The stronger showers will contain graupel, which is often mistaken
for hail. Graupel is softer, while hail is solid ice. The front
will move through Baker City by 2:30 pm PST, Ontario/McCall/Burns
around 5 pm MST, Boise Metro area and Idaho City around 6 pm MST,
Mountain Home by 7 pm MST, and Twin Falls/Jerome around 9 pm MST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Upper Weiser Valley

When
February 23, 6:00 PM MST to 8:00 PM MST
Where
Upper Weiser Valley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.671, -116.619 (the zone’s center; the record gives no point)

The ITD Mesonet site at Midvale Hill recorded a wind gust of 67 MPH.

High Wind, Western Magic Valley

When
February 23, 8:00 PM MST to 10:00 PM MST
Where
Western Magic Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

The ITD Mesonet site near Hammett recorded a wind gust of 65 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874822, 874825.